MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF THREE HOLE SHELL 52MM; PRSTHSS,HP,SMCNSTRND,UNCMNTD,MTALPLYMR,PRS

SMITH & NEPHEW, INC. REF THREE HOLE SHELL 52MM; PRSTHSS,HP,SMCNSTRND,UNCMNTD,MTALPLYMR,PRS
Catalog Number 71336452
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/25/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the implantation of the device, the nails penetrated into the cup and this caused anatomical penetration to the pelvis.A delay greater than 2 hours was reported due to this issue.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.Visual examination of the returned shell did not exhibit damage to the porous coated or id side of the shell.Damage to one of the three screw holes was found.Dimensional examinations of the component revealed dimension deviations relative to the two undamaged screw holes.No other issues relative to material or manufacturing processes were noted.A dimensional indicated that one of the screw holes was found to be damaged at receipt so it could not be measured accurately.The other two holes were found to not meet the print specification.A review of complaint history did not reveal additional complaints for the listed batch.A clinical analysis concluded that it appears that the reason the screw went through the cup could be manufacturing related but the impact to the patient cannot be concluded beyond the extended surgical time to retrieve the screw as images to support where the screw went through to the pelvis and if it went deeper.No further assessment is able to be performed.A quality hold was placed in an attempt to quarantine and re-inspect additional product for this failure mode.This issue has also been communicated to our management process for their consideration of further action.We will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
REF THREE HOLE SHELL 52MM
Common Device Name
PRSTHSS,HP,SMCNSTRND,UNCMNTD,MTALPLYMR,PRS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7507230
Report Number1020279-2018-00909
Device Sequence Number19221400
Product Code MBL
UDI-Device Identifier03596010454355
UDI-Public03596010454355
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K960094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71336452
Device Lot Number17DM05655
Initial Date Received by Manufacturer 04/26/2018
Supplement Date Received by Manufacturer04/26/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age52 YR